Skip to main content

WebM&M: Case Studies

WebM&M (Morbidity & Mortality Rounds on the Web) features expert analysis of medical errors reported anonymously by our readers. Spotlight Cases include interactive learning modules available for CME. Commentaries are written by patient safety experts and published monthly.

Have you encountered medical errors or patient safety issues? Submit your case below to help the medical community and to prevent similar errors in the future.

This Month's WebM&Ms

Update Date: August 5, 2022
Samson Lee, PharmD, and Mithu Molla, MD, MBA | August 5, 2022

This WebM&M highlights two cases where home diabetes medications were not reviewed during medication reconciliation and the preventable harm that could have occurred. The commentary discusses the importance of medication reconciliation, how to... Read More

Have you encountered medical errors or patient safety issues?
Have you encountered medical errors or patient safety issues? Submit your case below to help the medical community and to prevent similar errors in the future.

All WebM&M: Case Studies (4)

1 - 4 of 4 WebM&M Case Studies
Yael K. Heher, MD, MPH| November 1, 2017
A resident entered orders into the EHR for a biopsy specimen of a patient's rash to be sent to pathology for evaluation. The biopsy specimen was delivered to the laboratory without a copy of the orders. Because pathology and the medicine service did not share the same EHR, the laboratory could neither view the orders nor direct the biopsy to the appropriate area for analysis without a printed copy. The next day, the resident attempted to look up the results but found none.
Jennifer Malana, MSN, RN, and Audrey Lyndon, PhD, RN| October 1, 2016
A pregnant woman was admitted for induction of labor for postterm dates. Prior to artificial rupture of membranes (AROM), the intern found a negative culture for group B strep in the hospital record but failed to note a positive culture in faxed records from an outside clinic. Another physician caught the error, ordered antibiotics, and delayed AROM to allow time for the medication to infuse.
Albert Wu, MD, MPH| November 1, 2011
An elderly man discharged from the emergency department with syringes of anticoagulant for home use mistakenly picked up a syringe of atropine left by his bedside. At home the next day, he attempted to inject the atropine, but luckily was not harmed.
Kerm Henriksen, PhD; Kendall K. Hall, MD, MS| June 1, 2011
Admitted to the hospital with community-acquired pneumonia, an elderly man nearly receives dangerous potassium supplementation due to a “critical panic value” call for a low potassium in another patient.